Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
128 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for persistent constipation and diarrhea

Answered by
Dr.
Dr. Vasudha Jayant Athavale

General & Family Physician

Practicing since :1970

Answered : 6853 Questions

default
Posted on Tue, 23 Aug 2016 in Digestion and Bowels
Question: In the last several months I have, sporadically, alternated between constipation and diarrhea. The problem lies in the fact that, sometimes, I need to RUSH to the bathroom because it is very difficult to control the need to move my bowels. And when that happens, the diarrhea is explosive. That may happen several times a day, for one or two days. Then, in the successive days, I will not have a bowel movement--perhaps because I have voided my bowels completely. I have read about a Pro-Biotic--VSL #3--but that is specifically for Irritable Bowel Syndrome and Ulcerative Colitis, which I do not believe that I have. Thus, two questions: (1) Are my VERY URGENT URGES to have a bowel movement, which is always exlposive diarrhea, something that requires medical attention; and (2) Is there any contraindication to my taking the Probiotic, VSL #3, if it is specifically formulated for Irritable Bowel Syndrome and Ulcerative Colitis?
doctor
Answered by Dr. Vasudha Jayant Athavale 3 hours later
Brief Answer:
Better to take expert opinion/ Antibiotic, infection damage probiotic

Detailed Answer:
Hi XXXXXXX
Thanks for asking through Health care magic. I have read & understood your query.
The causes I can think for your problem with alternate diarrhea & constipation in your case is mostly age related changes in bowel function..leading to constipation, bloating , excess gas production... followed by a strong movement of bowels because of over distension of bowels.. causing the motion to be explosive & multiple to clear all the contents.
Possibility chronic intestinal infection by.. amoeba may mimic the same symptoms.so the answer to queries are-
1. Yes the Condition does need a medical consultation to-
- Exclude/ diagnose & treat possible intestinal infection.
- To get a detailed counselling about management of the condition .. in case it's age wise problem ( food intake/ life style changes/ anxiety management )
- Get specific instructions for water & liquid intake to avoid dehydration during phase of loose motions.
2 About probiotic...Mostly they are helpful & there are practically no contraindications for probiotic, because of their aid in digestion.May be given with digestive enzymes if doctor feels so.
It is not advised in few conditions like - Intestinal infections/consumption of antibiotics for any other cause( as these conditions harm & destroy the probiotic, & the wishful advantage is hampered in these cases)
VSL 3, has strong dose of probiotic..specifically for IBS,Though it may not cause any harm, you should change the brand with normal dosage ( Neutroline B )unless your doctor advises otherwise.
I hope the answer is both informative & helpful to you. Any follow up query is welcome.
Thanks.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Topics

Recent questions on  Anxiety

doctor1 MD

Good day! Im 18 y.o. I ve been suffering on this headache and goosebumps. Everytime I stand, it felt like falling on floor. I do drink a lot of...

doctor1 MD

I keep getting a random throbbing in my neck on the right side...almost like an adrenaline rush would cause. It happens when I am in a relaxed...

doctor1 MD

I(male) had oral sex performed on me by a stranger (male)and now I have stomach pain and a little burning when I urinate. It might just be...

doctor1 MD

I am over weight and have very heavy feeling legs and numbness/tingling in them. I sit for long hours in my job. I have anxiety issues and take...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

I just got a recall back from a mammogram app. I'm very scared, what could it be if not cancer?